Newsletter

Pol. Merkur. Lek (Pol. Med. J.), 2017, XLIII/256: 177-180 Maximize

Pol. Merkur. Lek (Pol. Med. J.), 2017, XLIII/256: 177-180

Title: Transient left ventricular dysfunction due to coronary spasm after spinal anesthesia with bupivacaine – a case report 

Authors: Elikowski W, Małek-Elikowska M, Słomczyński M, Horbacka K, Bartkowski J, Kalawski B. 

More details

07/256

40,00 zł

SUMMARY IN POLISH & ENGLISH. FULL ARTICLE ONLY IN ENGLISH.

Transient left ventricular dysfunction due to coronary spasm after spinal anesthesia with bupivacaine – a case report


Elikowski W1, Małek-Elikowska M2, Słomczyński M3, Horbacka K4, Bartkowski J5, Kalawski B3.

Józef Struś Hospital, Poznań, Poland: 1Department of Internal Medicine, 3Department of Cardiology, 4Department of General and Colorectal Surgery, 5Department of Anesthesiology and Intensive Therapy; Poznań University of Medical Sciences, Poland: 22nd Department of Cardiology

Bupivacaine is a long-acting local anesthetic (LA) used for cutaneous infiltration, peripheral nerve blocks, epidural and spinal anesthesia. However, its application may result in cardiovascular complications such as: hypotension, bradycardia, cardiac arrest and toxic myocardial injury. The authors describe a 53-year-old male with a history of cigarette smoking, admitted for an elective inguinal hernia surgery. Before surgery, the patient received subarachnoid injection of bupivacaine (20 mg). After the operation, he developed transient hypotension. Blood pressure returned to normal after gelofusine infusion; no sympathomimetics were administered. The male denied chest pain; however, ECG showed ST segment elevation coexisting with left ventricular anterolateral hypokinesia and decreased longitudinal strain in echocardiography. A significant increase in troponin I level was suggestive rather of myocardial infarction than of takotsubo cardiomyopathy. Urgent coronary angiography revealed left anterior descending artery spasm, which remitted after intracoronary nitroglycerin injection. Normalization of ECG and echocardiography was observed within a few days. The authors indicate that the presented atypical adverse effect of bupivacaine manifested itself with delay and that coronary spasm proceeded without angina. A close observation of the patient after anesthetic procedure with LA should be extended over the postoperative period.

Key words: spinal anesthesia, bupivacaine, coronary spasm, left ventricular dysfunction, myocardial infarction, takotsubo cardiomyopathy

Pol Med J, 2017; XLIII (256); 177–180